West Virginia, 2022Blizzard and Winter Storm in West Virginia, January 16 to 17, 2022
January 16 to 17, 2022 · NWS PBZ · 13 events in 12 counties and zones
In the early morning hours of Sunday, January 16th, a powerful polar front jet dug a deep trough into the Middle Mississippi Valley and into the lower Appalachian Range. Here some phasing occurred with the southern subtropical jet providing ample moisture into the developing system.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early morning hours of Sunday, January 16th, a powerful polar front jet dug a deep trough into the Middle Mississippi Valley and into the lower Appalachian Range. Here some phasing occurred with the southern subtropical jet providing ample moisture into the developing system. The surface low then deepened as it tracked northeast along the eastern side of the Appalachian Range. As the system strengthened and lifted north, the northern fringe of precipitation began over the Pittsburgh area by 4 PM. As the system intensified, the deformation banded heavy snowfall set up along the PA/OH border northeast into the northern PA counties, and west into OH. Here is where the heaviest snow fell with some locations getting more than a foot of snow. An area of mid and upper level drying set up at the foothills of the Laurel Ridges into Fayette, Westmoreland, Greene, Washington, Marion, and Monongalia Counties. Here is where the dry slot set up cutting into the snowfall amounts ranging from 3 to 6 inches due to periods of sleet and freezing rain. This feature impacted the counties west of I-79 as well, but the mid level drying eventually shifted east shortly after midnight on the 17th as heavier snowfall developed back over the western PA counties. The snow continued into Monday afternoon before dissipating in the lower elevations. Some topographic enhancement led to prolonged snowfall in the higher elevations of Pennsylvania and northern West Virginia into Monday evening, leading to storm totals of up to two feet in the higher elevations of eastern Tucker County. A period of blizzard conditions was also observed in this location during the morning and early afternoon hours of January 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 16, 1:11 PM EST, 49 minutes earlier.
Area forecast discussion, Jan 16, 1:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
111 PM EST Sun Jan 16 2022
.SYNOPSIS...
A low pressure system moving through the Mid-Atlantic and into the
Northeast will result in significant snowfall accumulation. Six
inches or more of snowfall is likely area-wide by Monday morning.
Afterward, cold weather will persist all week long with intermittent
snow chances.
&&
.NEAR TERM /THROUGH MONDAY/...
Current satellite observation indicates low pressure undergoing
cyclogenesis and moving northeastward toward the OH Valley, with its
cloud shield invading PA, and precipitation shield present in WV.
Onset times remain on track, if not slightly earlier.
This low pressure will continue to propagate northeastward today,
coincident with e/nely flow at the surface. Jet supported ascent,
vorticity advection, and frontogenesis will all be in play with this
trough, which will remain in its developing phase and put
southwestern PA, and northern WV in a heuristically favorable spot
for heavy snow accumulation beginning this afternoon and evening.
With nely flow, and a TROWAL, moisture advection is anticipated
throughout the column and should contribute to periods of heavy
snowfall when coincident with attendant deformation, which could
result in 1-2inch/hour rates at times between 6p tonight and 1a on
Monday most likely north and west of the I 70 corridor. Gusty winds
are expected to develop in the eastern WV ridges on Monday, and will
likely result in blowing snow and lowered visibility.
When considering aforementioned warm advection, it's important to
note that the ridges of WV have the chance to mix in periods of
sleet or freezing rain. This could degrade snow totals in these
areas during the Sunday night-Monday morning period. That being said,
generally 8-12 inches of heavy, wet snow is expected across the
area, with lower totals toward central Ohio.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Once low pressure propagates northeast of the area, additional
vorticity advection will move sely over the Great Lakes and result in
lingering ascent, with lake enhancement and upsloping. Snow ratios
will be higher with cold advection, so additional accumulation of up
to an inch area wide, and an inch or two in the Laurel Mtns and
ridges of WV is expected by Tuesday morning.
Quiet weather is expected on Tuesday with nwly flow, highs near
freezing.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Another low pressure system, though warmer in nature, could move
through the Ohio Valley mid-week and should bring the chance for rain
initially, potentially mixed with snow, and lake enhanced/upslope
snow showers in cold advection proceeding the cold frontal passage.
Long range model ensembles indicate that an active shortwave pattern
will continue with below climatologically normal temperature by the
end of the period.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A low pressure system moving northward from the southeast US will
bring widespread winter weather to area terminals by late afternoon
or early evening with widespread IFR CIGs/VIS likely. LIFR likely
overnight during heavier snow with rates of 1-2" per hour possible.
Conditions will improve Monday, however, cold northwest flow will
result in lingering CIGs at low MVFR heights with intermittent VIS
restrictions in lake- enhanced scattered snow showers.
.Outlook...
Widespread VFR conditions are likely to return mid day Tuesday under
building high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 1 PM EST Monday for PAZ007>009-013>016-
020>023-029-031-073>076.
OH...Winter Storm Warning until 1 PM EST Monday for OHZ039>041-048>050-
057>059-068-069.
WV...Winter Storm Warning until 1 PM EST Monday for WVZ001>004-012-021-
509>514.
&&Hazardous weather outlook, Jan 16, 2:40 AM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 AM EST Sun Jan 16 2022
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-170745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
240 AM EST Sun Jan 16 2022
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST MONDAY...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
9 winter storm, 3 winter weather, 1 blizzard. Local standard time, as filed.
Winter Storm, Eastern Preston
- When
- January 16, 2:00 PM EST to January 17, 6:00 PM EST
- Where
- Eastern Preston forecast zone
- Reported by
- Social Media
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
A total of a foot of snow was reported at Salem. Totals of 7 to 8 inches were common elsewhere.
Winter Storm, Eastern Tucker
- When
- January 16, 2:00 PM EST to January 17, 10:00 PM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
A two-day storm total of 24.4 inches of snow was reported by the observer at Canaan Valley, and a total of 18.7 inches fell at Davis.
Winter Storm, Marion
- When
- January 16, 2:00 PM EST to January 17, 4:00 PM EST
- Where
- Marion forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.510, -80.243 (the zone’s center; the record gives no point)
Four to seven inches of snow fell in the county. Also, one to two tenths of ice accretion occurred, especially near Colfax.
Winter Storm, Marshall
- When
- January 16, 2:00 PM EST to January 17, 4:00 PM EST
- Where
- Marshall forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.861, -80.663 (the zone’s center; the record gives no point)
A total of seven to eight inches of snow fell in the county, with McMechen on the higher end.
Winter Weather, Monongalia
- When
- January 16, 2:00 PM EST to January 17, 4:00 PM EST
- Where
- Monongalia forecast zone
- Reported by
- Public
- Coordinates
- 39.630, -80.046 (the zone’s center; the record gives no point)
A total of 3 to 6 inches of snow was reported, with a location near Cheat Neck on the higher end.
Winter Weather, Preston
- When
- January 16, 2:00 PM EST to January 17, 6:00 PM EST
- Where
- Preston forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
A few reports of 3 to 6 inches of snow accumulation were received.
Winter Weather, Ridges of E Monongalia and Nw Preston
- When
- January 16, 2:00 PM EST to January 17, 6:00 PM EST
- Where
- Ridges of E Monongalia and Nw Preston forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.630, -80.046 (the zone’s center; the record gives no point)
One report of three inches of snow was received from near Reedsville.
Winter Storm, Western Tucker
- When
- January 16, 2:00 PM EST to January 17, 4:00 PM EST
- Where
- Western Tucker forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
A few reports of 8 to 9 inches of snow were received from near Parsons.
Winter Storm, Wetzel
- When
- January 16, 2:00 PM EST to January 17, 4:00 PM EST
- Where
- Wetzel forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.605, -80.639 (the zone’s center; the record gives no point)
Reports of 7.5 inches of snow were received from New Martinsville.
Winter Storm, Brooke
- When
- January 16, 4:00 PM EST to January 17, 4:00 PM EST
- Where
- Brooke forecast zone
- Reported by
- Social Media
- Coordinates
- 40.274, -80.576 (the zone’s center; the record gives no point)
Seven inches of snow accumulation was reported at Hooverson Heights and at Wellsburg.
Winter Storm, Ohio
- When
- January 16, 4:00 PM EST to January 17, 4:00 PM EST
- Where
- Ohio forecast zone
- Reported by
- Social Media
- Coordinates
- 40.097, -80.619 (the zone’s center; the record gives no point)
Around eight inches of snow fell in the county, with Wheeling specifically reporting that total.
Winter Storm, Hancock
- When
- January 16, 4:00 PM EST to January 17, 4:00 PM EST
- Where
- Hancock forecast zone
- Reported by
- Social Media
- Coordinates
- 40.522, -80.574 (the zone’s center; the record gives no point)
Eight to ten inches of snow was reported, with West Newell on the higher end. Also, a tenth of an inch of ice accretion was reported near New Manchester.
Blizzard, Eastern Tucker
- When
- January 17, 9:00 AM EST to 6:00 PM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
A five to six hour period of intense whiteout conditions, consisting of strong wind and heavy falling/blowing snow, was reported by the Davis cooperative observer. Observations at Garrett County Airport (2G4) show a period of wind gusts exceeding 30 knots along with 1/4 or worse visibility between 9 AM and 2 PM on the 17th, further supporting the existence of blizzard conditions in eastern Tucker County. Consistent wind gusts of 45 to 55 MPH were also observed between 9 AM and 6 PM at a mesonet sensor at Dolly Sods, and were used to extend the period of blizzard conditions for a few hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 16, 2022$11 million · EF2 · 7 events
- Tornado and Damaging Winds in Florida, January 16, 2022$75,000 · EF1 · 4 events
- Winter Storm and High Wind in Virginia, January 16 to 17, 2022$43,000 · 50 kt wind · 31 events
- Winter Storm and Winter Weather in Vermont, January 16 to 17, 2022$60,000 · 16 events
- Winter Storm and Winter Weather in North Carolina, January 16, 202244 events
- Winter Storm and Heavy Snow in Georgia, January 16 to 17, 202241 events
- Winter Storm and Heavy Snow in West Virginia, January 16 to 17, 202240 events
- Heavy Snow in Kentucky, January 16 to 17, 202231 events
- Tornadoes and Damaging Winds in Florida, January 16, 20221 injured · $20,000 · EF0 · 5 events
- Winter Storm and Winter Weather in New York, January 16 to 17, 202227 events
- Winter Storm and Winter Weather in Virginia, January 16 to 18, 202226 events
- Winter Storm and Winter Weather in Pennsylvania, January 16 to 17, 20221 injured · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1005476, 1005478, 1005481, 1005482, 1005485, 1005506, 1005510, 1005522, 1005526, 1005473, 1005479, 1005528, 1035530.